What is Claritin-D?
Claritin-D (loratadine/pseudoephedrine) is a combination of an antihistamine and a decongestant used to temporarily relieve a runny nose, sneezing, and nasal stuffiness from a common cold. It also is used to relieve nasal and non-nasal symptoms of a variety of allergic conditions like seasonal allergic rhinitis.
Loratadine is a long-acting antihistamine that blocks the actions of histamine that causes some of the symptoms of allergic reactions. Histamine is released from histamine-storing cells (mast cells) and attaches to other cells that have receptors for histamine on their surfaces.
Histamine stimulates the cells to release chemicals that produce effects that are associated with allergy symptoms. Loratadine blocks one type of histamine receptor (the H1 receptor) and thus prevents activation of cells with H1 receptors by histamine.
Unlike some antihistamines, loratadine does not enter the brain from the blood and, therefore, does not cause drowsiness when taken at recommended doses. It is one of a few antihistamines that do not cause sedation.
Drug interactions of Claritin-D include monoamine oxidase inhibitors (MAOIs). Erythromycin, cimetidine, itraconazole, and ketoconazole increase the blood concentration of loratadine by inhibiting the elimination of loratadine. This may result in increased adverse events from loratadine. St. John's wort, carbamazepine, and rifampin reduce blood levels of loratadine.
Patients who are or may become pregnant should be told that Claritin-D should be used in pregnancy or during lactation only if the potential benefit justifies the potential risk to the fetus or nursing infant.
Pseudoephedrine is secreted in breast milk. Loratadine is secreted in breast milk at levels similar to blood levels. The American Academy of Pediatrics considers pseudoephedrine to be compatible with breastfeeding.
Nursing mothers should decide whether to stop breastfeeding or discontinue Claritin-D. Consult your doctor before breastfeeding.
What are the side effects of Claritin-D?
What are the common side effects of Claritin-D?
Common side effects of Claritin-D include stimulation of the nervous system leading to
What are the serious side effects of Claritin-D?
Serious side effects of Claritin-D include
What drugs interact with Claritin-D?
- No specific interaction studies have been conducted with loratadine; pseudoephedrine extended release tablets. However, loratadine (10 mg once daily) has been safely coadministered with therapeutic doses of erythromycin, cimetidine, and ketoconazole in controlled clinical pharmacology studies.
- Although increased plasma concentrations (AUC 0-24 hrs) of loratadine and/or descarboethoxyloratadine were observed following coadministration of loratadine with each of these drugs in normal volunteers (n=24 in each study), there were no clinically relevant changes in the safety profile of loratadine, as assessed by electrocardiographic parameters, clinical laboratory tests, vital signs, and adverse events.
- There was no significant effects on QTc intervals, and no reports of sedation of syncope.
- No effects on plasma concentrations of cimetidine or ketoconazole were observed. Plasma concentrations (AUC 0-24 hrs) of erythromycin decreased 15% with coadministration of loratadine relative to that observed with erythromycin alone.
- The clinical relevance of this difference is unknown.
- There does not appear to be an increase in adverse events in subjects who received oral contraceptives and loratadine.
- Loratadine; pseudoephedrine sulfate extended release tablets (pseudoephedrine component) are contraindicated in patients taking monoamine oxidase inhibitors and for 2 weeks after stopping use of an MAO inhibitor.
- The antihypertensive effects of beta-adrenergic blocking agents, methyldopa, mecamylamine, reserpine, and veratrum alkaloids may be reduced by sympathomimetics.
- Increased ectopic pacemaker activity can occur when pseudoephedrine is used concomitantly with digitalis.
Is Claritin-D addictive?
- There is no information to indicate that abuse or dependency occurs with loratadine.
- Pseudoephedrine, like other central nervous system stimulants, has been abused. At high doses, subjects commonly experience an elevation of mood, a sense of increased energy and alertness, and decreased appetite.
- Some individuals become anxious, irritable, and loquacious.
- In addition to the marked euphoria, the user experiences a sense of markedly enhanced physical strength and mental capacity.
- With continued use, tolerance develops, the user increases the dose, and toxic signs and symptoms appear.
- Depression may follow rapid withdrawal.
Side effects of Claritin-D list for healthcare professionals
Loratadine; Pseudoephedrine Sulfate 12 Hour Extended Release Tablets
Experience from controlled and uncontrolled clinical studies involving approximately 10,000 patients who received the combination of loratadine; pseudoephedrine sulfate for a period of up to 1 month provides information on adverse reactions. The usual dose was one tablet every 12 hours for up to 28 days.
Adverse event rates did not appear to differ significantly based on age, sex, or race, although the number of non-white subjects was relatively small.
In addition to those adverse events reported above (³2%), the following less frequent adverse events have been reported in at least one patient treated with loratadine; pseudoephedrine sulfate 12 hour extended release tablets.
- Autonomic Nervous System: Abnormal lacrimation, dehydration, flushing, hypoesthesia, increased sweating, mydriasis.
- Body as a Whole: Asthenia, back pain, blurred vision, chest pain, conjunctivitis, earache, ear infection, eye pain, fever, flu-like symptoms, leg cramps, lymphadenopathy, malaise, photophobia, rigors, tinnitus, viral infection, weight gain.
- Cardiovascular System: Hypertension, hypotension, palpitations, peripheral edema, syncope, tachycardia, ventricular extrasystoles.
- Central and Peripheral Nervous System: Dysphonia, hyperkinesia, hypertonia, migraine, paresthesia, tremors, vertigo.
- Gastrointestinal System: Abdominal distension, abdominal distress, abdominal pain, altered taste, constipation, diarrhea, eructation, flatulence, gastritis, gingival bleeding, hemorrhoids, increased appetite, stomatitis, taste loss, tongue discoloration, toothache, vomiting.
- Liver and Biliary System: Hepatic function abnormal.
- Musculoskeletal System: Arthralgia, myalgia, torticollis.
- Psychiatric: Aggressive reaction, agitation, anxiety, apathy, confusion, decreased libido, depression, emotional lability, euphoria, impaired concentration, irritability, paroniria.
- Reproductive System: Dysmenorrhea, impotence, intermenstrual bleeding, vaginitis.
- Respiratory System: Bronchitis, bronchospasm, chest congestion, coughing, dry throat, dyspnea, epistaxis, halitosis, nasal congestion, nasal irritation, sinusitis, sneezing, sputum increased, upper respiratory infection, wheezing.
- Skin and Appendages: Acne, bacterial skin infection, dry skin, eczema, edema, epidermal necrolysis, erythema, hematoma, pruritus, rash, urticaria.
- Urinary System: Dysuria, micturition frequency, nocturia, polyuria, urinary retention.
24 Hour Extended Release Tablets
- Information on adverse reactions is provided from placebo-controlled studies involving over 2000 patients, 605 of whom received loratadine; pseudoephedrine sulfate 24 hour extended release tablets once daily for up to 2 weeks.
- In these studies, the incidence of adverse events reported with loratadine; pseudoephedrine sulfate 24 hour extended release tablets was similar to those reported with twice-daily (q12h) 120 mg sustained-release pseudoephedrine alone.
Adverse events occurring in greater than or equal to 2% of loratadine; pseudoephedrine sulfate 24 hour extended release tablets-treated patients, but that were more common in the placebo-treated group, include headache.
Adverse events did not appear to significantly differ based on age, sex, or race, although the number of nonwhites was relatively small.
In addition to those adverse events reported above, the following adverse events have been reported in fewer than 2% of patients who received loratadine; pseudoephedrine sulfate 24 hour extended release tablets.
- Autonomic Nervous System: Altered lacrimation, flushing, increased sweating, mydriasis, thirst.
- Body as a Whole: Abnormal vision, asthenia, back pain, chest pain, conjunctivitis, earache, eye pain, facial edema, fever, flu-like symptoms, leg cramps, lymphadenopathy, malaise, rigors, tinnitus.
- Cardiovascular System: Hypertension, palpitation, tachycardia.
- Central and Peripheral Nervous System: Convulsions, dysphonia, hyperkinesis, hypertonia, migraine, paresthesia, tremor.
- Gastrointestinal System: Abdominal distension, altered taste, constipation, diarrhea, dyspepsia, flatulence, gastritis, stomatitis, tongue ulceration, toothache, vomiting.
- Liver and Biliary System: Cholelithiasis.
- Musculoskeletal System: Arthralgia, musculoskeletal pain, myalgia, tendinitis.
- Psychiatric: Agitation, depression, emotional lability, irritability.
- Reproductive System: Vaginitis.
- Resistance Mechanism: Abscess, viral infection.
- Respiratory System: Bronchospasm, dyspnea, epistaxis, hemoptysis, nasal congestion, nasal irritation, pleurisy, pneumonia, sinusitis, sputum increased, wheezing.
- Skin and Appendages: Acne, pruritus.
- Urinary System: Oliguria, micturition frequency, urinary retention, urinary tract infection.
Additional adverse events reported with the combination of loratadine and pseudoephedrine include
- abnormal hepatic function,
- aggressive reaction,
- postural hypotension,
- weight gain.
There have been postmarketing reports of mechanical upper gastrointestinal tract obstruction and esophageal perforation in patients taking a previously marketing formulation of loratadine; pseudoephedrine sulfate 24 hour extended release tablets.
In some, but not all, of these cases, patients have had known upper gastrointestinal narrowing or abnormal esophageal peristalsis. It is not known whether this reformulation of loratadine; pseudoephedrine sulfate 24 hour extended release tablets has the potential for this adverse event.
12 and 24 Hour Extended Release Tablets
The Following Additional Adverse Events Have Been Reported With Loratadine; Pseudoephedrine Sulfate Tablets: Alopecia, altered salivation, amnesia, anaphylaxis, angioneurotic edema, blepharospasm, breast enlargement, breast pain, dermatitis, dry hair, erythema multiforme, laryngitis, menorrhagia, nasal dryness, photosensitivity reaction, purpura, seizures, sneezing, supraventricular tachyarrhythmias, urinary discoloration.
Additional Adverse Events for 24 Hour Extended Release Tablets Only: Abdominal distress, altered micturition, bronchitis, decreased libido, dry skin, hypoesthesia, impaired concentration, impotence, increased appetite, peripheral edema, rash, and upper respiratory infection.
Pseudoephedrine may cause mild CNS stimulation in hypersensitive patients. Nervousness, excitability, restlessness, dizziness, weakness, or insomnia may occur. Headache, drowsiness, tachycardia, palpitation, pressor activity, and cardiac arrhythmias have been reported. Sympathomimetic drugs have also been associated with other untoward effects, such as fear, anxiety, tenseness, tremor, hallucinations, seizures, pallor, respiratory difficulty, dysuria, and cardiovascular collapse.
Multimedia: Slideshows, Images & Quizzes
Cold, Fever and Flu Treatment in Children: Medications and Home Remedies
Colds and fevers are some of the most common ailments in children. Learn common cold symptoms, treatment options, over the...
Cold Sores Causes, Remedies, & Diagnosis
How do you get rid of cold sores? First learn about the herpes virus and how it causes cold sores. When are cold sores...
Could I Be Allergic? Discover Your Allergy Triggers
Allergies are an overreaction of the immune system where the body's defenses react to substances such as pollen, food and more....
10 Worst Cities for Spring Allergies With Pictures
See pictures of the top 10 "spring allergy capitals", according to the Asthma and Allergy Foundation of America (AAFA). From...
How to Prevent the Common Cold
The common cold is arguably the most common human illness. Learn how long the common cold lasts, treatment for the common cold...
Cold and Flu: Finding Relief for Your Cough
Remedies for coughing to relieve symptoms, thin mucus, and clear phlegm include cough syrup and honey in hot water. Use...
Natural Remedies for Cold and Flu
What natural remedies work for the flu and common cold? Many claim cold symptoms and flu symptoms can be relieved with Echinacea,...
Out-of-Control Allergy Symptoms: Treatment Relief in Pictures
Learn 10 signs your allergies are out of control. See these surprising allergy symptoms and find out how to get relief for...
Allergies: 10 Ways to Reduce Mold Allergies
WebMD shows you 10 ways to fight the fungus and reduce mold allergy symptoms from dust masks to bottles of bleach.
Allergies Quiz: Symptoms & Home Remedies
What are the causes of allergies? This online quiz challenges your knowledge of common food and household allergens,...
Common Cold Quiz: Test Your Medical IQ
Take this quiz to learn the truth behind the infectious, contagious, uncomfortable disease known as the common cold. Test your...
Cold & Flu Quiz: Influenza vs. Common Cold
Aches? Pain? Fever? This Cold & Flu Quiz tests your knowledge on the difference between coming down with the common cold and...
Nasal Irrigation: Natural Relief for Cold & Allergy Symptoms
Clogged sinuses and congestion bothering you? Nasal irrigation can relieve sinus symptoms associated with colds and allergies....
Allergies: Common Plants and Trees That Trigger Allergies
Find out more about which plants and trees might be producing pollen that is causing your itchy eyes and a runny nose.
Picture of Cold Sores (Fever Blisters)
Cold sores, sometimes called fever blisters, are groups of small blisters on the lip and around the mouth. See a picture of Cold...
Nasal Allergy Attack: Causes, Triggers, Treatments
Nasal allergies are a common problem that affects millions of people. An allergist can recommend the best allergy nasal sprays...
A Cold or The Flu? How to Tell the Difference
Discover the difference between cold vs. flu symptoms. Learn the difference between cold and flu symptoms. Read about cold and...
Home Remedies for Sick Children
Home remedies for kids can help with things like colds, flu, cough, sore throat, stuffy nose, fever, and upset stomach. Eating...
Home Allergy Quiz: Is Your Home Allergy-Proof?
Take this home allergy quiz and test your knowledge on allergens, dust mites, pollens and more to see how allergy-proof your home...
Dangerous Allergies: Anaphylaxis and Life-Threatening Allergy Triggers
Common allergy triggers may provoke anaphylaxis. Hives, tongue swelling, face swelling, rashes, low blood pressure, rapid and...
Allergies: Myths and Facts About Seasonal Allergies
Do deserts prevent allergies? What can allergies do to your body? What is an allergen? Adult allergies can pop up unexpectedly,...
Germs: Everyday Items with the Most Bacteria
Explore the germiest places you may encounter daily. Bacteria is everywhere. Learn tips to avoid germs and bacteria in public...
Cold and Flu: The Truth About Hand Sanitizer
Hand sanitizers are a convenient way to kill germs. But do they really work? Here's what we found.
Related Disease Conditions
What Are the Four Types of Allergic Reactions?
Allergists recognize four types of allergic reactions: Type I or anaphylactic reactions, type II or cytotoxic reactions, type III or immunocomplex reactions and type IV or cell-mediated reactions.
Cold Sores (Nongenital Herpes Simplex Infections)
Herpes simplex infections are common and when they appear around the mouth and lips, people often refer to them as "cold sores" and "fever blisters." Canker sores are different than cold sores. Air droplets can spread the virus, as can direct contact with the fluid from the blisters. Cold sore treatment include over-the-counter medication, as well as prescription medications.
How Do You Get Rid of a Cold Overnight?
Cold symptoms are part of your body’s healing processes. Most of the time, it does not require any help. However, you can get rid of a cold faster, even overnight, by resting, drinking hot fluids, blowing your nose, gargling with salt water, taking a hot shower, using a humidifier and taking OTC pain relievers and decongestants.
The common cold (viral upper respiratory tract infection) is a contagious illness that may be caused by various viruses. Symptoms include a stuffy nose, headache, cough, sore throat, and maybe a fever. Antibiotics have no effect upon the common cold, and there is no evidence that zinc and vitamin C are effective treatments.
An allergy refers to a misguided reaction by our immune system in response to bodily contact with certain foreign substances. When these allergens come in contact with the body, it causes the immune system to develop an allergic reaction in people who are allergic to it. It is estimated that 50 million North Americans are affected by allergic conditions. The parts of the body that are prone to react to allergies include the eyes, nose, lungs, skin, and stomach. Common allergic disorders include hay fever, asthma, allergic eyes, allergic eczema, hives, and allergic shock.
Pimple vs. Cold Sore
Pimples are areas of skin inflammation with pus in the center. Cold sores are fluid-filled blisters. Pimples are caused by bacterial overgrowth and inflammation. Cold sores are caused by infection with herpes simplex viruses (HSV-1 and HSV-2). Benzoyl peroxide and sometimes antibiotics treat acne. Antiviral medications accelerate the healing process of oral herpes.
Do Cold Sores Mean You Have an STD?
Having a cold sore does not necessarily mean you have an STD. Most of the cold sores are caused by herpes simplex virus type 1 (HSV-1), which usually affects the lips and is not generally transmitted by sexual contact.
Common Cold: Stages and Timeline of Symptom Progression
The common cold or viral rhinitis is an upper respiratory infection caused by several types of viruses. It is one of the most common infectious diseases affecting humans. A common cold may typically follow a certain pattern of progression that has four different stages.
Cold and Cough Medicine for Infants and Children
The safety of giving infants and children over-the-counter (OTC) cold and cough medicine is important for caregivers to understand. While there is no "gold standard" recommendation for giving infants and children OTC cold and cough medicine for fever, aches, cough, and runny nose, a few standards have been recommended. The American Academy of Pediatrics recommends that OTC cold and cough medicine only be used in children age four years and older. The American College of Chest Physicians recommend that these medicines only be used in children age 15 years and older. The FDA recommends that OTC cold and cough medicine be used in children 2 years of age and older. However, there is agreement in regard to which OTC medications should not be used in children under the age of four (or the age of two, depending upon which guidelines are used), and they are 1) certain antihistamines like brompheniramine, chlorpheniramine maleate, and diphenhydramine (Benadryl); 2) cough expectorants (guaifenesin); 3) cough suppressants (dextromethorphan, DM); and 4) decongestants (pseudoephedrine and phenylephrine). Aspirin should never be given to infants, children, and adolescents due to the possibility of a rare, but often severe and even fatal illness called Reye's syndrome. REFERENCES:FDA. "Most Young Children with a Cough or Cold Don't Need Medicines." July 18, 2017. FDA. "Use Caution When Giving Cough and Cold Products to Kids." Updated: Nov 04, 2016.
How Long Is a Cold or Flu Contagious?
Viruses cause the common cold and the flu. Early symptoms and signs for a cold and the flu are similar, however, flu symptoms are typically more severe than cold symptoms. Cold and flu viruses are transmitted typically via coughing or sneezing.
How Do I Get Rid of a Cold Sore Overnight?
You cannot get rid of cold sores overnight. There is no cure for cold sores. However, to speed up the healing time of a cold sore, you can consult with your doctor and take prescription medications such as antiviral tablets and creams. A cold sore may go away without treatment within a week or two.
Are Cold Sores the Same as Herpes?
What is the difference between cold sores and herpes?
Adenovirus 14 (Killer Cold Virus)
Adenovirus infection, particularly Ad14, or the "killer cold virus" has been on the increase in the past two years. Symptoms range from those experienced with colds, sore throat, bronchitis, pneumonia, diarrhea, pinkeye, fever, bladder infection, and neurological conditions. Diagnosis and treatment options need to be discussed with your physician.
Hay Fever (Allergic Rhinitis)
Hay fever (allergic rhinitis) is an irritation of the nose caused by pollen and is associated with the following allergic symptoms: nasal congestion, runny nose, sneezing, eye and nose itching, and tearing eyes. Avoidance of known allergens is the recommended treatment, but if this is not possible, antihistamines, decongestants, and nasal sprays may help alleviate symptoms.
Cold, Flu, Allergy Treatments
Before treating a cold, the flu, or allergies with over-the-counter (OTC) medications, it's important to know what's causing the symptoms, which symptoms one wishes to relieve, and the active ingredients in the OTC product. Taking products that only contain the medications needed for relieving your symptoms prevents ingestion of unnecessary medications and reduces the chances of side effects.
Killer Cold Virus (Adenovirus Infection, Ad14)
Second Source article from Government
Diabetes and Safe Medications for Colds and the Flu: OTC Medication Guide
If you have diabetes and catch a cold or the flu, can be more difficult to recover from infections and their complications, for example, pneumonia. Home remedies and over-the-counter (OTC) drugs used for the treatment of the signs and symptoms of colds and the flu may affect blood sugar levels in people with diabetes.Some medications are OK to take if you have diabetes get a cold or the flu include nonsteroidal anti-inflammatory drugs or NSAIDs, like acetaminophen (Tylenol) and ibuprofen (Motrin) to control symptoms of fever and pain. Most cough syrups are safe to take; however, check with your pediatrician to see what medications are safe to give your child if he or she has type 1 or 2 diabetes. If you have diabetes and are sick with a cold or flu, you need to check your blood sugar levels more frequently. Continue taking your regular medications. Eat a diabetic low-glycemic index diet rich in antioxidants. To prevent colds and the flu drink at least eight 8 ounce glasses of water a day. To replenish fluids, drink sports drinks like Gatorade and Pedialyte to replenish electrolytes. Avoid people who are sick, sneezing, coughing, or have other symptoms of a cold or flu.
What Are the Best Treatments for Allergic Conjunctivitis?
Learn what medical treatments can ease allergic conjunctivitis symptoms and help speed up your eye allergy recovery.
COVID-19 vs. Flu vs. Cold
When you're feeling sick, it can be difficult to distinguish the symptoms of a COVID-19 infection from the symptoms of the common cold or the flu (influenza). While fever is common with the flu and COVID-19, sneezing is typically only associated with colds. Though sore throats are typical with colds, they are uncommon with COVID-19 infections and the flu.
Are Cold Sores (Fever Blisters) Contagious?
About 20% of cases of cold sores are caused by herpes simplex virus type 2 (HSV-2), and approximately 80% of cold sores are caused by herpes simplex virus type 1 (HSV-1). Cold sores are transmitted by sharing utensils and razors, kissing, and oral sex. There is no cure for cold sores.
How Do You Get Rid of a Cold in a Child Fast?
Most children suffer from at least six to eight cold episodes a year, and most recover spontaneously. There are over 200 cold viruses, but this condition is often caused by rhinoviruses. There is no vaccine against this, and antibiotics don’t work. Cold just have to run their course like most viral infections.
Sinus Infection vs. Allergies
Both sinus infections and allergies (allergic rhinitis) cause symptoms such as runny or stuffy nose and fatigue. Sinus infection (known as sinusitis) is inflammation of the sinuses, caused by infection from bacteria, viruses, and/or fungi (molds). Allergic rhinitis occurs when certain allergies cause nasal symptoms. When a person with allergies breathes in an allergen, such as pollen, dust, or animal dander, symptoms such as runny or stuffy nose, itching, sneezing, and fatigue occur.
Do I Have a Cold Sore or Canker Sore?
Having a cold sore or canker sore is painful and differentiating them isn’t always easy. However, a cold sore isn’t the same as a canker sore. Cold sores are usually caused by the herpes virus and it is highly contagious. Canker sores are mouth ulcers that are not contagious.
Is It a Cold or a Sinus Infection?
A sinus infection, also known as sinusitis or rhinosinusitis, is a condition in which the delicate membranes that line the sinuses may get swollen and become red. A cold or common cold is a viral infection. It affects the upper respiratory system, which includes the nose, mouth, throat, and lungs.
What Happens if a Pregnant Woman Gets a Cold?
Having an ordinary cold shouldn't be harmful to the baby or mother. Pregnant women are highly likely to pick up a cold at some time during pregnancy because it's normal to catch two or three colds a year. A healthy lifestyle is a must to keep the immune system strong and to prevent colds.
Allergy Treatment Begins at Home
Avoiding allergy triggers at home is one of the best ways to prevent allergy symptoms. Controlling temperature, humidity, and ventilation are a few ways to allergy-proof the home. Cleaning, vacuuming, and using HEPA air filters also helps control allergies.
Cold vs. Flu
Though the common cold and flu share many signs and symptoms, they are caused by different viruses. Signs and symptoms include sneezing, sore throat, runny nose, fatigue, and cough. Treatment options for the cold and flu are similar and focus on reducing symptoms. Doctors may prescribe antivirals/neuraminidase inhibitors for the flu.
Sinus Infection vs. Cold
Viruses cause the common cold and most sinus infections. Bacterial and fungal infections may also cause a sinus infection. Signs and symptoms of colds and sinus infections include nasal irritation or dryness, sore throat, stuffy nose, nasal discharge/congestion, sneezing, and cough. Additional symptoms of sinus infections include sinus pressure behind the cheeks or eyes, facial pain when pressure is applied, bad breath, and thick yellow or green mucus. Treatment focuses on symptom relief.
What to Do When a Cold Becomes Bronchitis?
Bronchitis or “chest cold” refers to the inflammation of the airways (bronchial tubes) in the lungs. Air passes through the lungs within a network of tubules called bronchial tubes. Bronchitis is often associated with persistent, nagging coughs with mucus.
COVID-19 vs. Allergies
Though there is some overlap in allergy and COVID-19 signs and symptoms there are also significant differences. Symptoms that they have in common include headache, fatigue, tiredness, shortness of breath, wheezing, and sore throat. Fever does not occur with allergies but is one of the defining symptoms of COVID-19 infections.
What Can You Take for a Cold While Pregnant?
You may take over-the-counter (OTC) treatment after consulting with the physician because these are generally safe. OTC medications for colds and flus include acetaminophen, guaifenesin syrup and saline nasal drops or spray. You can also use natural remedies to treat a cold during pregnancy.
Are Cold Sores and Canker Sores the Same Thing?
Although cold sores and canker sores have similarities, they are entirely different conditions. Canker sores are not contagious, but cold sores are. Canker sores show up inside the mouth, while cold sores are often seen on the lips.
What Are Typical Allergy Symptoms?
Allergy symptoms differ depending on the type of allergy and body part involved. For example, food allergies may cause different symptoms than nasal allergies or eye allergies. The severity of symptoms may also vary, ranging from mild irritation to a life-threatening reaction called anaphylaxis.
How Cold Is Too Cold to Go Outside?
Human body is capable of maintaining a steady core temperature between 97°F and 99°F. However, it is essential to layer up in cold weather and wear comfortable clothes in warm weather, so that we stay protected from extremes of temperature.
What Can Trigger a Cold Sore?
After you get infected with HSV, it lies inactively in the nerve cells inside your skin and may appear as another cold sore at the same place as before.
What Are the Signs and Symptoms of Allergic Conjunctivitis?
What is allergic conjunctivitis, and how do you recognize it? Learn the signs of allergic conjunctivitis and how to treat it.
What Causes Nose Allergies?
Nose allergies can be caused by irritants such as pollen, animal dander, and household dust. Learn about symptoms, treatment, and prevention.
What Gets Rid of Cold Sores Fast?
Learn why you get cold sores and how to relieve them quickly.
How to Identify Cold Symptoms in Children
When a child is sick, their way of showing it may not always be clear. Here’s what to look for to determine whether your child is sick with a cold.
What Is Good for a Child's Cold?
The common cold is one of the main reasons for missing schools in children and missing work in adults. Children are affected more commonly with cold than adults, who may have an average of two to three colds each year.
What Do You Give a Child With a Cold?
Unfortunately, there is no cure for the common cold. Antibiotics may be used to fight bacterial infections, but they have no effect on viruses.
How Do You Treat a Cold Naturally?
Hundreds of viruses and bacteria can cause the common cold and flu. Most cases of cold and flu usually resolve in a week with simple home remedies and over the counter (OTC) medications. If there is no improvement in a few days, it is advised to consult a doctor.
Treatment & Diagnosis
- Allergies FAQs
- Cold & Flu FAQs
- Common Cold FAQs
- Common Cold . . . Social Ties Decrease Risk
- Questions To Ask Your Doctor - Allergy
- Air Pollution and Allergies: A Connection?
- Allergies: Don't Sneeze at Allergy Relief
- Killer Cold Virus (Adenovirus Strains)
- Do Allergy Drugs Interact with Synthroid?
- What Kind of Cold Medicine Can Diabetics Take?
- Cold Sore Treatment
- OTC Cold and Cough Medications
- When to Call the Doctor for Fever, Nausea, Diarrhea, Colds, and Coughs
- Cold Prevention Tips: Audio Newsletter - October 2005
Medications & Supplements
- pseudoephedrine/loratadine 24-hour tablet - oral, Claritin-D
- loratadine/pseudoephedrine sustained-release - oral, Claritin-D
- Nasal Allergy Medications
- Side Effects of Sudafed (pseudoephedrine)
- loratadine and pseudoephedrine (Alavert Allergy & Sinus, Claritin-D, Claritin-D 24 hour)
- Cold Medicine and Cough Syrup for Adults
- Zinc for Colds: Lozenges & Nasal Sprays
Prevention & Wellness
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Professional side effects, drug interactions, and addiction sections courtesy of the U.S. Food and Drug Administration.